Ohio, 2019

Hail in Ohio, May 16, 2019

May 16, 2019 · NWS IWX · 1 event in 1 county or zone

Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km. Sufficient shear exists to allow storms to move into northwestern Ohio, but they tended to weaken and become more of a heavy rain threat versus severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 16, 6:44 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, May 16, 6:44 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
744 PM EDT Thu May 16 2019

.SYNOPSIS...
Issued at 730 PM EDT Thu May 16 2019

Scattered showers and perhaps an isolated thunderstorm will
continue to be a possibility through the early evening. A much
better chance for widespread storms will arrive late this evening
and overnight. Some of these storms may be severe with hail and
heavy rain the primary threats. Additional strong storms are then
possible again on Friday afternoon. Saturday appears warm and
primarily dry but additional storms are then expected on Sunday.

&&

.UPDATE...
Issued at 730 PM EDT Thu May 16 2019

An old mesoscale convective vortex originating from last night's
upper MS Valley convection allowed renewed MCS and even a few
supercells to form across northeast Illinois into central Indiana
earlier this afternoon. This MCS has rapidly shifted south across
southern Indiana early this evening. Northern Indiana/southern
Lower Michigan remain situated along a very strong west to east
instability gradient. A strengthening westerly low level jet
tonight will shift this instability axis across the region later
this evening. Next forcing mechanism to focus on will be sagging
low level frontal boundary later this evening into the overnight.
By the time this frontal forcing drops into the area, instability
should be slightly more elevated in nature. MUCAPES on the order
of 2000-2500 J/kg along with steepening mid level lapse rates
could yield isolated large hail potential, especially in the 03Z-
07Z timeframe. Better elevated CAPE should gradually sag south of
Route 30 later during the overnight with attention during later in
overnight hours possibly turning to some hydro concerns with a
potential of training cells. Best chance of heaviest rain fall may
be across central portions of forecast area roughly in vicinity
of Route 30 corridor where low level boundary may tend to stall
tonight, and where near term guidance indicates weakness in
Corfidi vectors for a time late evening/overnight. Thinking from
previous forecast still remains in intact with greatest severe
potential (mainly in form of hail) from about 03Z-07Z. Updated
forecast to be sent shortly with just minor tweaks to PoPs to
account for current convective evolution.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 115 PM EDT Thu May 16 2019

Hi-res models and 12Z NAM have struggled to initialize ongoing
convection which keeps a high level of complexity in downstream
evolution. However, a window for severe weather and heavy rain
exist this afternoon and overnight.

Stationary boundary that was stretched across the NW zones this
morning has slowly shifted just north of the area, but expanding
anvil blow-off has helped to combat significant warming. With the
muted heating, the cap presented in forecast soundings may hold
until break around 20Z for the far SW to closer to 00Z for the NW.
This afternoon into the early evening, forecast MLCAPE has been
forecast in the 2000-3000 J/kg range primarily along and west of
HWY 31 with lowering values as you go east. Curved hodographs
present a potential window this afternoon for discrete storms west
of HWY 31. One note is some of the morning CAMs were showing
potential for discrete storms after the MCS diminished. As is
evident on RADAR, the MCS has contracted in areal extent but is
persisting with a linear/bowing structure. Given the factors
listed above, severe storms are possible this afternoon primarily
west of HWY 31 this afternoon and early evening. These storms will
be capable of producing hail and damaging wind gusts. The
possibility of the brief tornado cannot be ruled out as low-level
helicity is in the 150-200 m^s/s^2.

As we move into the late evening into the overnight hours, the
front north of the area is expected to drop southwards back into
the area. Isentropic upglide will allow for storms to develop
along and just north of the front. There is disagreement on the
western extent of this convection mainly due to the possible
lingering effects of the MCS. Models show that MLCAPE will still
be in the 2000-2500 J/kg range at the onset before gradually
decreasing into the overnight hours. Isolated strong to severe
storms can't be ruled out, but the primary threat through the
overnight hours is likely heavy rain. MBE velocities drop into
the 5 to 10kt range after midnight and into the morning hours with
near parallel storm motions. PWATs continue to be forecast around
1.5" which is on the higher end of mid-May. This could easily
result in flooding issues as the ground is still fairly saturated,
and rivers continue to be at elevated heights. The location of
these higher precip amounts remains difficult to pinpoint given
the influences of the ongoing MCS and drastically different
frontal progressions between models.

&&

.LONG TERM...(Friday through Thursday)
Issued at 302 PM EDT Thu May 16 2019

Location of the undulating front continues to be a challenge for
the forecast Friday through Sunday. Convection will likely be
ongoing to start out Friday morning as the front should be
situated near Route 24. Embedded perturbations in the upper flow
should help to prolong convection along and north of the front
through the better part of the day. Primary concern is for locally
heavy rain as elevated instability is forecast to be meager.
Front Looks to push northwards across the area late Friday night
into Saturday to help clear convection, but models continue to
surge the front too far north given the cool lake surface.

There remains a chance for strong to severe storms on Sunday as a
vigorous Plains low lifts into the Midwest. Medium range models
have sped the system up slightly which would bring storms into the
area between 12Z and 15Z vs. the 15-18Z timing from the 00Z
models. Will have to see if a faster timing is an actual trend
with time as is would limit storm strength given a less favorable
timing.

Mostly dry conditions expected for the start of next week before
yet another lifting plains low moves in for mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 730 PM EDT Thu May 16 2019

Lull in greater coverage of showers and thunderstorms to begin the
period across northern Indiana should give way to increasing
showers and storms after 03Z or 04Z into the overnight. Passage
of a short wave earlier today has kept better instability anchored
just to the west of the area this evening. A westerly low level
jet will advect moderate to strong elevated instability eastward
this evening. The combination of this increased elevated
instability and frontal boundary sagging into northern Indiana
should provide an uptick in showers and thunderstorms in the 03Z-
05Z period. Have maintained thunder mention at terminals in the
04Z-08Z timeframe with earlier timing at KSBN, and slightly later
timing at KFWA following the frontal forcing. It is possible
thunder mention may need to be extended a little later into the
early morning hours of Friday at KFWA depending on how things
evolve with frontal progression. MVFR cigs will be possible behind
this front late tonight into Tuesday, although have kept cigs at
or above 2k feet at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 16, 5:33 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
633 PM EDT Thu May 16 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172245-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Severe
weather is not expected. A second round of greater thunderstorm
coverage is expected to develop late this evening and especially
into the overnight hours. Some of these storms may be strong with
hail and locally heavy rainfall being the primary hazards. The
greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM
EDT timeframe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible late Friday and again on
Sunday. Some of these storms may be strong. Early indications suggest
the greatest risk of any additional severe storms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ043-046-172245-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
633 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected into tonight. Hail and gusty winds in
excess of 35 knots are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday and again on Sunday.
Some of these storms may be strong, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 16, 9:52 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             2 SE SOUTH BEND         41.65N 86.24W
05/16/2019  M0.25 INCH       ST. JOSEPH         IN   PUBLIC

&&

MCD
Local storm report, May 16, 9:53 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             5 SSW LEO-CEDARVILLE    41.15N 85.04W
05/16/2019  M0.70 INCH       ALLEN              IN   PUBLIC

&&
Special weather statement, May 16, 9:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1053 PM EDT Thu May 16 2019

INZ018-027-OHZ004-015-016-024-025-170345-
Adams-Allen-Allen-Defiance-Putnam-Van Wert-Paulding-
1053 PM EDT Thu May 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...NORTHERN
ADAMS...WESTERN PUTNAM...SOUTHWESTERN DEFIANCE...PAULDING...VAN WERT
AND WEST CENTRAL ALLEN COUNTIES...

At 1052 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grabill to near Payne to Decatur.
Movement was east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Van Wert, Decatur, Delphos,
Paulding, Antwerp, Woodburn, Monroeville, Payne, Convoy, Grabill,
Ottoville, Ohio City, Oakwood, Leo-cedarville, Middletown, Middlebury
and Preble.

This includes the following highways...
 Interstate 469 between mile markers 9 and 30.
 Interstate 69 in Indiana between mile markers 311 and 322.

&&

LAT...LON 4073 8431 4082 8505 4086 8508 4092 8507
      4092 8511 4104 8518 4127 8514 4128 8438
      4099 8428
TIME...MOT...LOC 0252Z 278DEG 32KT 4121 8486 4106 8481 4085 8491

HAIL...0.88IN
WIND...40MPH

MARSILI
Local storm report, May 16, 10:01 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             3 NW NEW HAVEN          41.10N 85.06W
05/16/2019  E1.00 INCH       ALLEN              IN   PUBLIC

            HAIL SLIGHTLY LARGER THAN QUARTER SIZE.

&&

MCD
Local storm report, May 16, 10:03 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             2 NNW HUNTINGTON        40.91N 85.53W
05/16/2019  E2.50 INCH       HUNTINGTON         IN   PUBLIC

0815 PM     HAIL             1 WSW SOUTHWEST         41.53N 85.97W
05/16/2019  M2.00 INCH       ELKHART            IN   PUBLIC

0925 PM     HAIL             3 S GOBLESVILLE         40.95N 85.51W
05/16/2019  E1.75 INCH       HUNTINGTON         IN   PUBLIC

            GOLF BALL SIZED HAIL FELL FOR A FEW MINUTES.
            SAID THE HAIL STRIPPED THE LEAVES FROM THE
            TREES.

0916 PM     HAIL             2 NE ANDREWS            40.88N 85.58W
05/16/2019  M1.75 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            ALSO REPORTED A ROTATING WALL CLOUD.

0920 PM     HAIL             3 WNW HUNTINGTON        40.90N 85.55W
05/16/2019  E1.50 INCH       HUNTINGTON         IN   TRAINED SPOTTER

0841 PM     HAIL             MILLERSBURG             41.53N 85.70W
05/16/2019  M1.25 INCH       ELKHART            IN   NWS EMPLOYEE

            ONGOING AT THE TIME OF THE CALL.

1045 PM     HAIL             3 NW NEW HAVEN          41.10N 85.06W
05/16/2019  E1.00 INCH       ALLEN              IN   PUBLIC

            HAIL SLIGHTLY LARGER THAN QUARTER SIZE.

1005 PM     HAIL             2 ESE NORTH OAKS        40.77N 85.19W
05/16/2019  E1.00 INCH       WELLS              IN   TRAINED SPOTTER

0943 PM     HAIL             1 E MARKLE              40.82N 85.33W
05/16/2019  E1.00 INCH       WELLS              IN   PUBLIC

0940 PM     HAIL             2 ENE MAPLES            41.02N 84.94W
05/16/2019  E1.00 INCH       ALLEN              IN   TRAINED SPOTTER

0933 PM     HAIL             NEW HAVEN               41.07N 85.03W
05/16/2019  E1.00 INCH       ALLEN              IN   TRAINED SPOTTER

            SEVERAL REPORTS OF NICKLE TO QUARTER SIZED
            HAIL IN NEW HAVEN. MIX OF PUBLIC AND TRAINED
            SPOTTERS.

0919 PM     HAIL             HUNTINGTON              40.88N 85.51W
05/16/2019  E1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER

0810 PM     HAIL             2 NNE WAKARUSA          41.57N 85.99W
05/16/2019  E0.75 INCH       ELKHART            IN   COCORAHS

            HAIL WAS BETWEEN 0.5 AND 0.75 IN DIAMETER.

1049 PM     HAIL             5 SSW LEO-CEDARVILLE    41.15N 85.04W
05/16/2019  M0.70 INCH       ALLEN              IN   PUBLIC

0953 PM     HAIL             BLUFFTON                40.74N 85.17W
05/16/2019  E0.70 INCH       WELLS              IN   TRAINED SPOTTER

1034 PM     HAIL             2 SE SOUTH BEND         41.65N 86.24W
05/16/2019  M0.25 INCH       ST. JOSEPH         IN   PUBLIC

0842 PM     HAIL             5 E DUNLAP              41.65N 85.83W
05/16/2019  E0.25 INCH       ELKHART            IN   PUBLIC

0837 PM     HAIL             3 NNE GOSHEN            41.62N 85.81W
05/16/2019  E0.25 INCH       ELKHART            IN   PUBLIC

            0.25 TO 0.5 INCH HAIL. LASTED ABOUT 1
            MINUTE.

&&
Special weather statement, May 16, 10:08 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1108 PM EDT Thu May 16 2019

OHZ001-002-005-170415-
Henry-Fulton-Williams-
1108 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY...FULTON AND
NORTHEASTERN WILLIAMS COUNTIES...

At 1108 PM EDT, a strong thunderstorm was located over Holiday City,
or near Montpelier, moving east at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Wauseon, Archbold, Montpelier, Swanton, Delta, West Unity, Pioneer,
Fayette, Liberty Center, Holiday City, West Jefferson, Metamora,
Lyons, Texas, Oakshade, Alvordton, Seward, Denson, Assumption and
Colton.

This includes Interstate 80 in Ohio between mile markers 8 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 8389 4157 8469 4170 8464 4172 8388
      4142 8388
TIME...MOT...LOC 0308Z 283DEG 52KT 4163 8451

HAIL...0.75IN
WIND...${windTag}

MARSILI

The radar

The Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Van Wert

When
May 16, 10:50 PM EST to 10:51 PM EST
Where
Van Wert County, Ohio City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -84.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813500.